Alert archive / Michigan / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 70, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 29, 2006, 6:10 PM EDT for Berrien County, Michigan. It was in force for 65 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2006, 6:10 PM EDT (22:10 UTC)
- Expired
- May 29, 2006, 7:15 PM EDT
- In force
- 65 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County Berrien County, MI
The radar
The Northern Indiana radar (KIWX), 95 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 6:15 PM EDT | HAIL 0.75 | 3 Sw Baroda, MI | HAIL SHREADED PLANTS |
| May 29, 6:19 PM EDT | HAIL 0.75 | 1 W Baroda, MI | |
| May 29, 7:12 PM EDT | MARINE TSTM WIND 52 | 3 Sw Bridgman, MI | WINDS ESTIMATED BY WARREN DUNES STATE PARK RANGER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.2 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1205 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1440 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- -27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIWX 292210
SVRIWX
MIC021-292315-
/O.NEW.KIWX.SV.W.0070.060529T2210Z-060529T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
610 PM EDT MON MAY 29 2006
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BERRIEN COUNTY IN SOUTHWEST MICHIGAN
* UNTIL 715 PM EDT
* AT 608 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS SEVERE STORM WAS LOCATED
NEAR BRIDGMAN...OR ABOUT 10 MILES SOUTH OF FAIR PLAIN...AND MOVING
NORTHEAST AT 20 MPH.
* LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
STEVENSVILLE...
FAIR PLAIN...
BENTON HARBOR...
BENTON HEIGHTS...
LAKE MICHIGAN BEACH...COLOMA AND PAW PAW LAKE...
LAT...LON 4187 8664 4184 8654 4199 8624 4224 8622
4224 8637
$$3 follow-up statements
000
WWUS53 KIWX 292237
SVSIWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
637 PM EDT MON MAY 29 2006
MIC021-292315-
/O.CON.KIWX.SV.W.0070.000000T0000Z-060529T2315Z/
BERRIEN MI-
637 PM EDT MON MAY 29 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR NORTHERN BERRIEN COUNTY...
AT 634 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS SEVERE STORM WAS
LOCATED NEAR FAIR PLAIN...OR ABOUT OVER FAIR PLAIN...AND MOVING
NORTHEAST AT 20 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BENTON
HARBOR...BENTON HEIGHTS...LAKE MICHIGAN BEACH...COLOMA...WATERVLIET
AND PAW PAW LAKE.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4193 8659 4186 8647 4199 8624 4224 8622
4224 8637
$$000
WWUS53 KIWX 292254
SVSIWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
651 PM EDT MON MAY 29 2006
MIC021-292315-
/O.CON.KIWX.SV.W.0070.000000T0000Z-060529T2315Z/
BERRIEN MI-
651 PM EDT MON MAY 29 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR NORTHERN BERRIEN COUNTY...
AT 647 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS SEVERE STORM WAS LOCATED 5
MILES SOUTHWEST OF BRIDGMAN...MOVING NORTHEAST ALONG THE SHORELINE
AT 25 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BARODA...STEVENSVILLE...PAW PAW LAKE...LAKE MICHIGAN BEACH...FAIR
PLAIN...COLOMA...BENTON HEIGHTS AND BENTON HARBOR.
IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4193 8659 4186 8647 4197 8634 4224 8622
4224 8637
$$000
WWUS53 KIWX 292318
SVSIWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
716 PM EDT MON MAY 29 2006
MIC021-292326-
/O.EXP.KIWX.SV.W.0070.000000T0000Z-060529T2315Z/
BERRIEN MI-
716 PM EDT MON MAY 29 2006
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BERRIEN COUNTY
EXPIRED AT 715 PM EDT...
AT 716 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAD MOVED OFFSHORE AND
WEAKENED. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN
ALLOWED TO EXPIRE. A SPECIAL MARINE WARNING CONTINUES FOR LAKE
MICHIGAN OUT TO MID LAKE UNTIL 845 PM EDT FOR THIS THUNDERSTORM.
WIND GUSTS TO 50 KNOTS AND THREE QUARTER INCH HAIL IS STILL POSSIBLE
OVER LAKE MICHIGAN.
ADDITIONAL THUNDERSTORMS CONTINUE TO DEVELOP ACROSS BERRIEN
COUNTY...MOVING NORTH AT 25 MPH. BE PREPARED FOR STRONG GUSTY WINDS
AND ADDITIONAL HAIL...ALONG WITH DEADLY LIGHTNING AND HEAVY RAIN.
IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4193 8659 4186 8647 4197 8634 4224 8622
4224 8637
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:40 PM EDT, 3 hours 30 minutes earlier.
Area forecast discussion, May 29, 2:40 PM EDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 240 PM EDT MON MAY 29 2006 .SHORT TERM... WIDELY SCT TSTMS POPPING UP THIS AFTN OVER SWRN OH, NW IND, AND NRN IL. FORCING APPEARS TO BE PVA ASSOCIATED A COUPLE OF WK VORT MAXES OVER SE INDIANA AND WEST CENTRAL IL WHICH ARE EXPECTED TO LIFT SLOWLY N-NE ON BACKSIDE OF UPR LVL RIDGE TONIGHT. GIVEN WK FORCING AND SMALL SIZE/SLOW MOVEMENT OF STORMS EXPECTING COVERAGE TO BE LIMITED TO 20% AS IN GOING GRIDS. GIVEN LIGHT WIND FIELDS/WK SHEAR AND VERY WARM, MOIST, AND UNSTABLE AIRMASS IN PLACE, MAIN THREAT FROM THESE STORMS APPEARS TO BE INTENSE LIGHTNING AND LOCALLY HEAVY RAIN, HWVR WILL NEED TO MONITOR INTERACTION WITH LAKE BREEZE OVER NW INDIANA AND SW MI FOR LOCALIZED INTENSIFICATION. WITH LOSS OF HEATING AND WK FORCING LIFTING TO THE NORTH OF THE CWA OVERNIGHT, EXPECTING SHRA/TSRA TO BE CONFINED TO THE EVE HOURS. UNSTABLE AIRMASS WILL REMAIN OVER THE AREA ON TUE. AS UPPER LEVEL TROF OVER WRN U.S. LIFTS NE INTO CENTRAL CANADA/NRN PLAINS, A LITTLE FASTER SW FLOW ALOFT WILL DVLP OVER THE AREA. ALSO SOME MID LEVEL COOLING WILL CONT ESPECIALLY OVER NW PORTION OF THE CWA. PRES GRADIENT WILL BE AS LIGHT OR LIGHTER THAN TODAY ALLOWING LAKE BREEZE TO DVLP WHICH COULD ALSO PROVIDE SOME FORCING FOR TSTMS. OTHERWISE LIFT IS EXPECTED TO BE LIMITED TO WK SHRTWVS MOVG NE THROUGH THE FLOW WHICH ARE STILL DIFFICULT TO PIN DOWN ATTM SO LEFT POPS IN THE CHC CATEGORY THOUGH DID BUMP UP TO 50% ACROSS NW DUE TO EXPECTED ASSIST IN FORCING BY LAKE BREEZE. ALTHOUGH SHEAR SHOULD BE A LITTLE STRONGER TOMORROW AFTN, STILL SHOULD BE TOO LOW FOR ANY ORGANIZED SVR WX. AS FOR TEMPS, EXPECT LIGHTER WINDS TONIGHT WILL ALLOW MINS TO FALL A COUPLE DEGS OR SO BLO LAST NIGHTS READINGS. LEANED TOWARD WARMER MAV HIGHS ON TUE AS EXPECTING GOOD DEAL OF SUNSHINE AND MIXING TO H85 WHICH SUPPORTS HIGHS IN M-U80S ACROSS THE AREA. && .LONG TERM... TUESDAY NIGHT THROUGH MONDAY... MASSIVE MID SUMMER LIKE RIDGE ACROSS MUCH OF THE EASTERN HALF OF THE COUNTRY WILL SLOWLY YIELD/BREAKDOWN IN RESPONSE TO NORTHEAST EJECTING SHORTWAVE ENERGY FROM THE INTERMOUNTAIN WEST. MAIN CONCERNS FOR THE EXTENDED IS THUNDERSTORMS CHANCES THROUGH MIDWEEK WITH VERY MOIST AND UNSTABLE AIR IN PLACE AND POTENTIAL OF NEXT SYSTEM AFFECTING THE REGION LATER ON NEXT WEEKEND/EARLY NEXT WEEK. AFTERNOON WATER VAPOR SATELLITE IMAGERY CLEARLY SHOWS FIRST PLAYER OF INTEREST EARLY ON IN THE EXTENDED AS SHORTWAVE OVER WESTERN ARKANSAS. THIS FEATURE WILL RIDE NORTHEAST ACROSS NE ILLINOIS BY LATE TUESDAY AFTERNOON IN DEEP SOUTHWESTERLY FLOW. WITH ABUNDANT LOW LEVEL MOISTURE AND LATE AFTERNOON INSTABILITY IN PLACE...DO EXPECT THIS FEATURE TO KICK OFF SCATTERED THUNDERSTORMS...ESPECIALLY IN THE WEST CLOSER TO REGION OF DPVA. AS SUCH...WILL KEEP CURRENT ARRANGEMENT OF POPS IN GRIDS WITH 40 WEST/30 EAST. SERIOUSLY THOUGHT ABOUT RAISING POPS DURING THE EARLY EVENING BUT STILL SOME CONCERNS ABOUT OVERALL AREAL COVERAGE GIVEN WEAK WIND FIELDS THROUGHOUT THE ATMOSPHERE AND NO SIGNIFICANT SOURCE OF LOW LEVEL CONVERGENCE. NOT EXPECTING MUCH OF A SEVERE THREAT WITH MINIMAL WIND SHEAR. HOWEVER...ANY STORMS THAT FIRE COULD CONTAIN TORRENTIAL RAINFALL WITH PRECIPITABLE WATER APPROACHING 1.75 INCHES. AS EXPECTED...MODELS COMING INTO BETTER AGREEMENT WITH A SLOWER FRONTAL PASSAGE MID WEEK GIVING BREADTH OF MID AND UPPER LEVEL RIDGE AND BEST DYNAMICS OF INTERMOUNTAIN SHORTWAVE EJECTING WILL NORTH INTO CENTRAL CANADA. GENERAL CONSENSUS FOR FRONTAL PASSAGE IS EARLY THURSDAY MORNING. BEST OPPORTUNITY FOR RAINFALL APPEARS TO BE WEDNESDAY NIGHT INTO EARLY THURSDAY MORNING WITH INCREASED CONVERGENCE ALONG FRONTAL ZONE AND COOLING MID LEVEL TEMPERATURES. DID MAINTAIN CHANCE POPS DURING THE DAY WEDNESDAY GIVEN PROXIMITY OF FRONT AND OVERALL CONVECTIVE POTENTIAL WITH UNWAVERING MOISTURE AND INSTABILITY. ONCE AGAIN...NOT EXPECTING MUCH OF A SEVERE THREAT DURING THIS PERIOD AS BEST WIND FIELDS AND DYNAMICS PASS WELL NORTH. BIGGEST CONCERN WILL REMAIN RAINFALL AS PRECIPITABLE WATERS REMAIN OVER 1.5 INCHES. REMAINDER OF FORECAST LEFT DRY WITH SOMEWHAT MORE SEASONABLE TEMPERATURES AS REGION COMES UNDER INFLUENCE OF NORTHWEST FLOW BETWEEN DEEPENING EAST COAST TROUGH AND STRENGTHENING WESTERN RIDGE. WATER VAPOR IMAGERY ALREADY SHOWING SIGNS OF THIS PATTERN CHANGE AS ENERGY DROPS SOUTH THROUGH THE GULF OF ALASKA ON FRONT SIDE OF WESTERN ALASKA RIDGE. THIS ENERGY WILL CONTINUE TO DIG IN THE EASTERN PACIFIC WITH DOWNSTREAM AFFECTS OF BUILDING INTERMOUNTAIN RIDGE. LAST COUPLE RUNS OF GFS HAD ENERGY RIDING UP AND OVER THIS RIDGE AND FORMING CLOSED MID LEVEL LOW IN THE REGION LATE IN THE UPCOMING WEEKEND. LATEST RUN HOWEVER DIVES ENERGY MUCH FARTHER EAST INTO THE NEW ENGLAND STATES...SIMILAR TO THE ECMWF. AS SUCH...HAVE MAINTAINED THE DRY FORECAST. && .AVIATION... VERY MOIST/UNSTABLE AIRMASS OVER THE AREA THIS AFTERNOON WITH MSAS LIS CURRENTLY AROUND -7C. COUPLE OF WK SHRTWVS TO WEST OF HIGH PRESSURE OVER CENTRAL APLCNS WILL MOVE NORTH ACROSS THE REGION THIS AFTN HELPING ISOLD SHRA/TSRA TO DVLP. GIVEN WK FORCING, EXPECT SHRA/TSRA COVERAGE WILL REMAIN LIMITED AND CONVECTION SLOW MOVING IN WK FLOW SO ODDS OF AFFECTING A TERMINAL STILL TOO LOW TO MENTION IN TAFS. HWVR, DVLPG SHRA/TSRA ABOUT 70SM SW OF KSBN ARE TRACKING TOWARD VCNTY OF THE TERMINAL SO WILL INCLUDE VCTS AT KSBN FOR A FEW HRS LATE THIS AFTN. SKIES EXPECTED TO CLEAR THIS EVE WITH LOSS OF HEATING. GRADIENT WILL CONT TO SLOWLY WEAKEN TONIGHT WHICH SHOULD ALLOW A LITTLE MORE WIDESPREAD RADIATIONAL COOLING FOG TO DVLP OVER THE AREA LATE TONIGHT THAN LAST NIGHT. HWVR, MAV/MET HAVE BEEN OVERDOING VSBY RESTRICTIONS LAST FEW NIGHTS SO CONTD TO BUMP THOSE FCSTS UP SOME WITH VFR BR AT SBN AND MVFR AT FWA EXPECTED. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SHORT TERM/AVIATION...JT LONG TERM....BOGUTH
Hazardous weather outlook, May 29, 5:20 AM EDT, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 520 AM EDT MON MAY 29 2006 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-300930- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR... BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 420 AM CDT MON MAY 29 2006 /520 AM EDT MON MAY 29 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING...HOWEVER NO SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A CHANCE FOR THUNDERSTORMS WILL CONTINUE TUESDAY AFTERNOON THROUGH WEDNESDAY NIGHT...HOWEVER THE THREAT FOR SEVERE WEATHER WILL BE MINIMAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX LMZ043-046-061-300930- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE- 520 AM EDT MON MAY 29 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING...HOWEVER NO SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A CHANCE FOR THUNDERSTORMS WILL CONTINUE TUESDAY AFTERNOON THROUGH WEDNESDAY NIGHT...HOWEVER THE THREAT FOR SEVERE WEATHER WILL BE MINIMAL. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP
Nearby
Severe Thunderstorm Warnings in Michigan, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.